Allopurinol-associated Drug Reaction with Eosinophilia and Systemic Symptom Syndrome: A Severe Delayed Drug Hypersensitivity Reaction

Read full text
Authors: Sumit Kumar Mahato, T. Y. Sree Sudha, Sushil Kumar, Raja Babu, Visesh Kumar
Cited by: 2
References: 6

Abstract

ABSTRACT: DRESS syndrome is a rare and life-threatening adverse drug reaction that usually presents with delayed onset rash, Hematalogical abnormality, and multiorgan involvement. In patients with renal impairment, allopurinol is most frequently associated with this syndrome. We report an elderly male in his early 60's presented with a 35 day history of generalized maculopapular rash with vesicles, scaling, and facial swelling, starting 3-4 weeks after initiating allopurinol (100mg daily) for gout. His medical history includes chronic kidney disease. Using the RegiSCAR scoring system, we confirmed DRESS syndrome. Allopurinol was discontinued immediately, and systemic corticosteroid therapy was started. Patient clinical and laboratory parameters improved progressively, and in 6 weeks, symptoms completely resolved. This case highlights that Clinicians should be extra vigilant in high-risk populations, especially in renal-impaired patients, while prescribing allopurinol.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Eosinophilic Disorders and Syndromes Pharmacovigilance and Adverse Drug Reactions

Publication details

Journal / source
Annals of African Medicine
Publisher
Ovid Technologies (Wolters Kluwer Health)
Volume
25
Issue
Suppl 2
Pages
S298–S300
Publication date
6 April 2026
Language
EN